Kansas, 2018

Flash Flooding in Kansas, September 5 to 7, 2018

September 5 to 7, 2018 · NWS TOP · 13 events in 4 counties and zones

Additional heavy rain during the early morning hours of September 5th and 7th brought flash-flooding across portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Additional heavy rain during the early morning hours of September 5th and 7th brought flash-flooding across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 5, 2:22 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 5, 2:22 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
322 AM CDT Wed Sep 5 2018

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Wed Sep 5 2018

As of 08Z Wednesday morning broad southwesterly midlevel flow
continues across the central Plains. A slow moving surface trough
axis extended from west TX northeastward through northern WI. Deep
Gulf of Mexico moisture continues to reside south of this surface
boundary, characterized by dew points in the lower 70s with PWAT
values between 1.9 and 2.2 inches. Scattered rain showers have once
again began developing across the CWA in response to impressive
moisture transport vectors between 925 mb and 850 mb. Further
enhancement and coverage of shower and thunderstorm activity is
expected after 08/09Z as a weak perturbation across the TX and OK
Panhandle region traverses eastern KS. With the tropical-like
environment across the region coupled with upwards of 600 J/kg of
MUCAPE, rainfall rates could exceed 1 inch per hour at times,
especially through midday. 00Z guidance is in decent agreement with
two regions of heaviest QPF through the morning hours. The first
looks to focus from the Ottawa/Dickinson counties, northeastward
through Riley and Pottawatomie counties. 00Z CAM and recent trends
of the HRRR and RAP suggest 1-2 inches will be likely in this
corridor with locally higher amounts possible. This matches up well
with radar trends over the past 30 minutes, with an axis of moderate
to heavy rainfall setting up from Ottawa County to eastern
Pottawatomie County. Given the recent rainfall in this region,
additional FLASH-FLOODING and river flooding is possible. At time
point will allow the ongoing Flash-Flood Watch to expire at 18Z as
the bulk of heaviest rainfall is expected to be south and east of
this area by afternoon.

The second axis of heavier QPF is progged along and east of Highway
75. 1-2 of rainfall is likely through Wednesday evening across this
region. Given the lack of significant rainfall over the past few
days, the threat for Flash-Flooding is tempered as soil and river
conditions are largely dry.

The best potential for shower and thunderstorm activity will shift
eastward through the afternoon as the surface trough sinks southward
into the CWA, shunting the best moisture transport southeastward.
Isolated to scattered thunderstorms will remain possible throughout
the afternoon and early evening as forecast soundings suggest an
uncapped mixed-layer parcels. Given the lack of large scale ascent,
activity should remain isolated to scattered at best.

Shower and isolated thunderstorm chances will continue tonight as
the surface trough axis stalls across southwest MO. Little if any
CAA will be noted behind the boundary, at least initially. Therefore,
plentiful moisture will remain across the CWA with weak
perturbations continuing to translate through the flow, contributing
to rain chances. Any rainfall contribution from the remnants of TS
Gordon look to hold off until the daytime hours Thursday.

As far as temperatures go, cloudy skies with scattered showers and
storms will yield highs in the mid to upper 70s this afternoon. Lows
tonight are progged to range from the low 60s in north-central KS to
the upper 60s in east-central KS.

.LONG TERM...(Thursday through Tuesday)
Issued at 322 AM CDT Wed Sep 5 2018

Precipitation chances will continue across the forecast area through
the day on Saturday. Remnants of Gordon are forecast to move
northward into northwest Arkansas on Friday before being absorbed by
the mid level trough and moving east across Missouri on Saturday.
Tropical moisture will remain over central and eastern Kansas
initially on Thursday, then focus mainly over northeast and east
central Kansas late Thursday through Saturday. The approach of the
remnants of Gordon will focus lift in the northern and eastern
quadrants of the system and transport deep tropical moisture
northward into eastern Kansas and Missouri. 850 mb moisture
convergence and transport of high theta air support ongoing concerns
for high precipitation efficiency Thursday night through early
Saturday morning. Have trended higher than model consensus for
precipitation amounts over eastern Kansas, although much higher QPF
amounts will be focused east of the forecast area over Missouri.
Isentropic lift over the frontal boundary Friday into Saturday
support increasing qpf amounts across eastern Kansas. Saturday night
into Sunday dryer air will move into eastern Kansas with the passage
of the mid level trough axis and associated subsidence overspreading
central and eastern Kansas. A dry northwest to westerly flow is
expected aloft while a surface ridge axis extended into eastern
Kansas on Sunday gradually moving off to the east Monday and
Tuesday. Return flow on the backside of the high focuses off to the
western plains. Highs in the 70s are expected Thursday through
Monday with temperatures warming back into the 80s by next Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1155 PM CDT Tue Sep 4 2018

Main concerns are timing of precipitation and onset of lower
ceilings. Strong guidance signal continues for increasing shower
trends around 12Z with backing winds resulting in generally
lowering ceilings with IFR appearing likely by 01Z Thursday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for KSZ008>011-
020>023-034>036.

&&

SHORT TERM...Baerg
LONG TERM...53
AVIATION...65
Hazardous weather outlook, Sep 5, 3:32 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
432 AM CDT Wed Sep 5 2018

KSZ008>011-020>023-034>036-060945-
Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie-
Ottawa-Dickinson-Geary-
432 AM CDT Wed Sep 5 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A flash flood watch remains in effect for the area 1 PM this
afternoon. Please see the National Weather Service website at
weather.gov/top for more information.

Minor to moderate flooding will develop or continue on several
rivers and creeks in north central and northeast Kansas today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional shower and thunderstorm chances will allow the threat
for flash flooding and river flooding to continue through Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ012-024-026-037>040-054>056-058-059-060945-
Brown-Jackson-Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
432 AM CDT Wed Sep 5 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected across the area.
Heavy rainfall could result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional shower and thunderstorm chances will allow the threat
for flash flooding and river flooding to continue through Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Topeka radar (KTWX), 100 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

13 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
September 5, 5:00 AM CST to 6:30 AM CST
Where
Clay County, 5.5 mi WNW of Fact to 5.34 mi E of Clifton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.570, -97.130

Water was running over the road just west of the K-15 and K-9 intersection.

Flash Flood, Clay

When
September 5, 6:30 AM CST to 8:00 AM CST
Where
Clay County, 2.66 mi W of Fact to 2.53 mi W of Fact
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.550, -97.080

Water was running over 30th road between Prairie and Quail roads.

Flash Flood, Clay

When
September 5, 6:32 AM CST to 8:02 AM CST
Where
Clay County, 1.38 mi N of Morganville to 1.89 mi NNW of Morganville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.490, -97.200

Water was flowing over the road at 26th and Jayhawk.

Flash Flood, Clay

When
September 5, 6:33 AM CST to 8:03 AM CST
Where
Clay County, 1.27 mi WSW of Morganville to 2.5 mi SSW of Morganville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.460, -97.220

Water was flowing over the road near 23rd and Hackberry road.

Flash Flood, Marshall

When
September 5, 6:36 AM CST to 8:06 AM CST
Where
Marshall County, 1.06 mi W of Bestwall to 1.16 mi W of Bestwall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.680, -96.690

Water was reported over Highway 77 near the 7th road intersection.

Flash Flood, Coffey

When
September 7, 9:12 AM CST to 10:42 AM CST
Where
Coffey County, 0.48 mi E of Le Roy Arpt to 0.7 mi W of Le Roy Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.100, -95.621

Report of 5 to 6 roads closed in Le Roy due to high water. 2.93 inches of rain was reported in the last 2 hours.

Flash Flood, Anderson

When
September 7, 9:46 AM CST to 11:16 AM CST
Where
Anderson County, 2.44 mi E of Garnett Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.283, -95.175

Water over 1750 road about 1.5 miles east of the Garnett airport.

Flash Flood, Anderson

When
September 7, 10:15 AM CST to 11:45 AM CST
Where
Anderson County, 1.08 mi W of Garnett to 1.21 mi W of Garnett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.280, -95.250

Water flowing over Highway 59 at 1st Street in Garnett.

Flash Flood, Anderson

When
September 7, 10:17 AM CST to 11:47 AM CST
Where
Anderson County, 0.93 mi ESE of Westphalia to 0.18 mi ENE of Westphalia
Cause
Heavy Rain
Reported by
Public
Coordinates
38.177, -95.483

Flash-flooding was reported at the park in the southeast portion of Westphalia.

Flash Flood, Anderson

When
September 7, 10:50 AM CST to 12:20 PM CST
Where
Anderson County, 2.31 mi WSW of Garnett to 2.54 mi WSW of Garnett
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.271, -95.271

Approximately 4 inches of water was covering the roadway.

Flash Flood, Anderson

When
September 7, 10:55 AM CST to 12:25 PM CST
Where
Anderson County, 3.51 mi NE of Mont Ida to 3.03 mi NE of Mont Ida
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.260, -95.330

The roadway was closed due to water across the road.

Flash Flood, Anderson

When
September 7, 12:20 PM CST to 1:50 PM CST
Where
Anderson County, Colony to 0.42 mi E of Colony
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.070, -95.370

Observer reported that 8 to 10 inches of water had backed into their front yard, which is very abnormal.

Flash Flood, Anderson

When
September 7, 1:32 PM CST to 3:02 PM CST
Where
Anderson County, 2.97 mi N of Mont Ida to 3.12 mi N of Mont Ida
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.263, -95.369

High water closed 1600 road between Iowa and Indiana roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787298, 787301, 787303, 787304, 787306, 787332, 787333, 787335, 787337, 787339, 787341, 787344, 787348.